Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Mar 10, 2023, 10:44 AM PST for Kern County, Tulare County, California. It was in force for 7 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 10, 2023, 10:44 AM PST (18:44 UTC)
- Expired
- Mar 10, 2023, 5:45 PM PST
- In force
- 7 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Catastrophic
- Flood severity
- None
Counties Kern County, CA, Tulare County, CA
The radar
The Edwards AFB radar (KEYX), 113 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 12:16 PM PST | FLOOD | 1 Sse Kernville, CA | SOCIAL MEDIA REPORT OF RIVERSIDE PARK IN KERNVILLE IS FLOODED. |
| Mar 10, 12:16 PM PST | FLOOD | Kernville, CA | SOCIAL MEDIA REPORT OF FLOODING OF THE KERN RIVER IN KERNVILLE. |
| Mar 10, 2:30 PM PST | FLOOD | Wofford Heights, CA | CHP REPORTS SR 155 CLOSED DUE TO FLOODING BETWEEN SHADY OAK AND MARINA DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 6.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 491 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WGUS56 KHNX 101844
FFWHNX
CAC029-107-102145-
/O.NEW.KHNX.FF.W.0013.230310T1844Z-230310T2145Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
1044 AM PST Fri Mar 10 2023
...FLASH FLOOD EMERGENCY FOR KERNVILLE...
The National Weather Service in Hanford has issued a
* Flash Flood Warning for...
Rain and Snowmelt in...
Northeastern Kern County in central California...
Southeastern Tulare County in central California...
* Until 145 PM PST.
* At 1044 AM PST, trained weather spotters reported heavy rain
across the warned area. Flash flooding is ongoing or expected to
begin shortly. Rapid snowmelt is also occurring and will add to
the flooding.
This is a FLASH FLOOD EMERGENCY for Kernville. This is a
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Trained spotters reported.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Bodfish, Lake Isabella, Riverkern, Kernville and Wofford Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3597 11851 3597 11844 3579 11842 3569 11841
3564 11844 3560 11848 3562 11852 3573 11847
3586 11850 3589 11850
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
JM2 follow-up statements
188
WGUS56 KHNX 102135
FFWHNX
CAC029-107-102345-
/O.EXT.KHNX.FF.W.0013.000000T0000Z-230310T2345Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
135 PM PST Fri Mar 10 2023
...FLASH FLOOD EMERGENCY FOR KERNVILLE...
The National Weather Service in Hanford has extended the
* Flash Flood Warning for...
Rain and Snowmelt in...
Northeastern Kern County in central California...
Southeastern Tulare County in central California...
* Until 345 PM PST.
* At 135 PM PST, trained weather spotters reported heavy rain across
the warned area. Flash flooding is ongoing or expected to begin
shortly. Rapid snowmelt is also occurring and will add to the
flooding.
This is a FLASH FLOOD EMERGENCY for Kernville. This is a
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Trained spotters reported.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Bodfish, Lake Isabella, Riverkern, Kernville and Wofford Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3597 11851 3597 11844 3579 11842 3569 11841
3564 11844 3560 11848 3562 11852 3573 11847
3586 11850 3589 11850
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
JM733
WGUS56 KHNX 102332
FFWHNX
CAC029-107-110145-
/O.EXT.KHNX.FF.W.0013.000000T0000Z-230311T0145Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
332 PM PST Fri Mar 10 2023
...FLASH FLOOD EMERGENCY FOR KERNVILLE...
The National Weather Service in Hanford has extended the
* Flash Flood Warning for...
Rain and Snowmelt in...
Northeastern Kern County in central California...
Southeastern Tulare County in central California...
* Until 545 PM PST.
* At 332 PM PST, trained weather spotters reported heavy rain across
the warned area. Flash flooding is ongoing or expected to begin
shortly. Rapid snowmelt is also occurring and will add to the
flooding.
This is a FLASH FLOOD EMERGENCY for Kernville. This is a
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Trained spotters reported.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Bodfish, Lake Isabella, Riverkern, Kernville and Wofford Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3597 11851 3597 11844 3579 11842 3569 11841
3564 11844 3560 11848 3562 11852 3573 11847
3586 11850 3589 11850
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
HNXWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 1:58 AM PST, 8 hours 46 minutes earlier.
Area forecast discussion, Mar 10, 1:58 AM PST, 8 hours 46 minutes before
Area Forecast Discussion National Weather Service Hanford CA 158 AM PST Fri Mar 10 2023 .SYNOPSIS... The atmospheric river event started this afternoon for our CWA and will continue through Sunday, with the heaviest rainfall this morning and afternoon. Most of the rainfall will occur in the Sierra Nevada below 8000ft and the foothills, with lighter rainfall in the eastern valley, and the lightest rainfall in the western valley. This rain may cause flooding in the foothills and Sierra Nevada as the established snow melts. Another system may come in after this one, begining on Monday and dissipating by Thursday. && .DISCUSSION... An upper level trough off the northwest coast of the U.S. has continued to pull warm and moist air from the subtropics and push it into the California coast. This atmospheric river has already started to impact our CWA, with rainfall from the valley to the mountains below 8000ft. Snow will also impact the mountains above 7000ft. Most of the precipitation will fall this morning and afternoon, and will taper off by Sunday night. Here's the lastest 4.1 NBM probabilites for 4" of rain or more at some of our mountain and foothills locations from 10 PM on Thursday to 10 PM on Friday: Shaver Lake: 76% Wawona: 71% Yosemite Valley: 56% North Fork: 46% El Portal: 41% Mariposa: 31% Oakhurst: 31% This will greatly impact these areas as the recent snowfall will be rained on and rapidly melt, leading to flooding for the local rivers and streams. Flooding is also possible on roads, use caution and do not drive over flooded roads, as your vehicle may be washed away. High winds are also likely in the lower Mojave desert and the Central San Joaquin Valley north of Kings County until this afternoon and into tonight. Another system will likely come in on Monday morning and continue until Wednesday night. This may bring rain and high elevation snow. Snow levels may begin around 7000ft and rise to around 8000ft for this event. Guidence is begining to show some calmer weather by next Friday, confidence will increase as more data is gathered. && .AVIATION... The San Joaquin Valley can see areas of MVFR conditions in showers and IFR conditions are possible in mountains due to precipitation. This will continue as te system passes through this morning through to tonight. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information and/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 6 AM this morning to 10 PM PST this evening for CAZ337-339. Flood Watch through Sunday morning for CAZ300>336. Wind Advisory until 4 PM PST this afternoon for CAZ300>306-317- 318. Winter Storm Warning until 10 AM PDT Sunday for CAZ323-326>331. && public...EW aviation....EW weather.gov/hanford
In the hours before
Local storm report, Mar 10, 10:17 AM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1017 AM PST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM FLOOD 2 SSW TULARE 36.17N 119.36W
03/10/2023 TULARE CA LAW ENFORCEMENT
CHP REPORTS FLOODING ON W ADDLE AVE AT S
PRATT ST.
&&Local storm report, Mar 10, 10:19 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1019 AM PST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM FLOOD 5 SW SHAVER LAKE 37.05N 119.37W
03/10/2023 FRESNO CA LAW ENFORCEMENT
CHP REPORTS 10-20 FOOT MUDSLIDE ON PETERSON
RD AT TOLLHOUSE RD.
&&Local storm report, Mar 10, 10:21 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1021 AM PST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM FLOOD 4 NW SQUAW VALLEY 36.74N 119.23W
03/10/2023 FRESNO CA LAW ENFORCEMENT
CHP REPORTS MUD, DIRT AND/OR ROCK ON SR 180
EAST OF INDIAN GUIDE. ROAD CLOSED.
&&Local storm report, Mar 10, 10:22 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1022 AM PST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM FLOOD 3 SW GRANT GROVE 36.72N 119.00W
03/10/2023 FRESNO CA LAW ENFORCEMENT
CHP REPORTS ROCKSLIDE BLOCKING BOTH
DIRECTIONS OF SR 180 AT SR 245.
&&Local storm report, Mar 10, 10:24 AM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1024 AM PST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM FLOOD 7 SSE ORANGE COVE 36.54N 119.25W
03/10/2023 TULARE CA LAW ENFORCEMENT
CHP REPORTS FOOT DEEP WATER ON ROAD 144 AT
AVENUE 142.
&&Local storm report, Mar 10, 10:25 AM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1025 AM PST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM FLOOD 5 E AUBERRY 37.07N 119.40W
03/10/2023 FRESNO CA LAW ENFORCEMENT
CHP REPORTS ROCK SLIDE BLOCKING EB LANE OF
AUBERRY RD WEST OF ALDER SPRINGS INCLUDING A
5 TO 6 FOOT BOULDER.
&&The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 4:32 PM PST | Areal Flood Advisory | HNX | Fresno, Madera, Tulare | 6 hr |
| Mar 9, 9:22 PM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Tulare, Tuolumne | 17 hr |
| Mar 10, 1:51 AM PST | High Wind Warning | HNX | Fresno, Kern, Kings, Merced | 14 hr |
| Mar 10, 2:06 AM PST | Areal Flood Advisory | HNX | Fresno, Kings, Madera, Tulare | 3 hr |
| Mar 10, 2:59 AM PST | Areal Flood Advisory | HNX | Kern, Kings, Tulare | 3 hr |
| Mar 10, 6:31 AM PST | Flash Flood Warning | HNX | Tulare | 10 hr |
| Mar 10, 6:32 AM PST | Flash Flood Warning | HNX | Tulare | 25 hr |
| Mar 10, 6:38 AM PST | Flash Flood Warning | HNX | Fresno | 6 hr |
| Mar 10, 6:44 AM PST | Areal Flood Advisory | HNX | Fresno, Kern, Tulare | 8 hr |
| Mar 10, 6:58 AM PST | Areal Flood Advisory | HNX | Fresno, Kings, Madera, Mariposa, Merced, Tulare | 8 hr |
| Mar 10, 7:17 AM PST | Areal Flood Advisory | HNX | Fresno | 12 min |
| Mar 10, 7:29 AM PST | Flash Flood Warning | HNX | Fresno | 4 hr |
| Mar 10, 7:29 AM PST | Flash Flood Warning | HNX | Tulare | 7 hr |
| Mar 10, 7:46 AM PST | Areal Flood Warning | HNX | Fresno, Kings, Tulare | 10 hr |
| Mar 10, 7:59 AM PST | Flash Flood Warning | HNX | Fresno, Madera | 6 hr |
| Mar 10, 8:21 AM PST | Flash Flood Warning | HNX | Kings, Tulare | 4 hr |
| Mar 10, 9:17 AM PST | Flash Flood Warning | HNX | Fresno, Madera | 3 hr |
| Mar 10, 9:20 AM PST | Flash Flood Warning | HNX | Mariposa, Tuolumne | 115 min |
| Mar 10, 11:06 AM PST | Flash Flood Warning | HNX | Fresno | 5 hr |
| Mar 10, 12:03 PM PST | Areal Flood Warning | HNX | Kings, Tulare | 20 hr |
| Mar 10, 12:15 PM PST | Areal Flood Warning | HNX | Fresno, Madera | 12 hr |
| Mar 10, 12:31 PM PST | River Flood Warning | HNX | Merced | 12 days |
| Mar 10, 12:32 PM PST | River Flood Warning | HNX | Merced | 16 hr |
| Mar 10, 2:20 PM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Merced and 1 more | 18 hr |
| Mar 10, 2:20 PM PST | Areal Flood Advisory | HNX | Fresno, Kern, Madera, Mariposa, Tulare, Tuolumne | 18 hr |
| Mar 10, 2:31 PM PST | Areal Flood Warning | HNX | Tulare | 18 hr |
| Mar 10, 3:48 PM PST | Areal Flood Advisory | HNX | Fresno | 2 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.